Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 179, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2016, 5:03 PM MDT for Bowman County, Golden Valley County, Slope County, North Dakota. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2016, 5:03 PM MDT (23:03 UTC)
- Expired
- Jul 22, 2016, 6:00 PM MDT
- In force
- 57 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bowman County, ND, Golden Valley County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 237 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:05 PM MDT | TSTM WND GST 50 | 4 W Sunset Butte, ND | QUARTER SIZED HAIL ALSO WITH THIS REPORT. |
| Jul 22, 5:05 PM MDT | HAIL 1 | 4 W Sunset Butte, ND | A FEW QUARTER SIZED HAIL STONES. WINDS ALSO MEASURED TO 50 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 3:06 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.1 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1508 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
908
WUUS53 KBIS 222303
SVRBIS
NDC011-033-087-230000-
/O.NEW.KBIS.SV.W.0179.160722T2303Z-160723T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
503 PM MDT FRI JUL 22 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BOWMAN COUNTY IN SOUTHWESTERN NORTH DAKOTA...
SLOPE COUNTY IN SOUTHWESTERN NORTH DAKOTA...
SOUTHERN GOLDEN VALLEY COUNTY IN SOUTHWESTERN NORTH DAKOTA...
* UNTIL 600 PM MDT
* AT 501 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES
NORTHWEST OF MUD BUTTES...OR 24 MILES SOUTHEAST OF
BAKER...MONTANA...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
RHAME AROUND 525 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE PRETTY
BUTTE...SUNSET BUTTE AND THREE V CROSSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
BRIEF BUT VERY HEAVY RAIN WILL FALL WITH THE STORM. THERE COULD BE
MINOR FLOODING OF POOR DRAINAGE AREAS AND CULVERTS.
&&
LAT...LON 4664 10404 4663 10306 4601 10386 4604 10405
TIME...MOT...LOC 2301Z 217DEG 29KT 4612 10391
HAIL...1.00IN
WIND...60MPH
$$
JP MARTIN3 follow-up statements
370
WWUS53 KBIS 222325
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
525 PM MDT FRI JUL 22 2016
NDC011-033-087-230000-
/O.CON.KBIS.SV.W.0179.000000T0000Z-160723T0000Z/
BOWMAN ND-SLOPE ND-GOLDEN VALLEY ND-
525 PM MDT FRI JUL 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHWESTERN BOWMAN...SLOPE AND SOUTHERN GOLDEN VALLEY
COUNTIES...
AT 522 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF MARMARTH...OR 21 MILES WEST OF BOWMAN...MOVING NORTHEAST AT 30
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN BOWMAN...SLOPE AND SOUTHERN GOLDEN VALLEY COUNTIES...
INCLUDING THE FOLLOWING LOCATIONS: PRETTY BUTTE...SUNSET BUTTE AND
THREE V CROSSING.
QUARTER SIZE HAIL AND 50 MPH WINDS WERE REPORTED ABOUT 9 MILES SOUTH
OF MARMARTH WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4664 10404 4663 10306 4610 10379 4613 10405
TIME...MOT...LOC 2322Z 208DEG 25KT 4625 10383
HAIL...1.00IN
WIND...60MPH
$$
JP MARTIN883
WWUS53 KBIS 222347
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
547 PM MDT FRI JUL 22 2016
NDC011-033-087-230000-
/O.CON.KBIS.SV.W.0179.000000T0000Z-160723T0000Z/
BOWMAN ND-SLOPE ND-GOLDEN VALLEY ND-
547 PM MDT FRI JUL 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR NORTHWESTERN BOWMAN...SLOPE AND SOUTHERN GOLDEN VALLEY
COUNTIES...
AT 547 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH OF
RHAME...OR 16 MILES WEST OF AMIDON...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
AMIDON...RHAME...PRETTY BUTTE AND THREE V CROSSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4664 10404 4663 10306 4623 10361 4625 10405
TIME...MOT...LOC 2347Z 217DEG 29KT 4641 10365
HAIL...1.00IN
WIND...60MPH
$$
JP MARTIN060
WWUS53 KBIS 230003
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
603 PM MDT FRI JUL 22 2016
NDC011-033-087-230012-
/O.EXP.KBIS.SV.W.0179.000000T0000Z-160723T0000Z/
BOWMAN ND-SLOPE ND-GOLDEN VALLEY ND-
603 PM MDT FRI JUL 22 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BOWMAN...SLOPE
AND SOUTHERN GOLDEN VALLEY COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHWESTERN NORTH DAKOTA.
LAT...LON 4664 10404 4663 10306 4623 10361 4625 10405
TIME...MOT...LOC 0000Z 217DEG 29KT 4641 10365
$$
JP MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:07 PM MDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 22, 2:07 PM MDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 307 PM CDT FRI JUL 22 2016 .SHORT TERM...(This evening through Saturday) Issued at 305 PM CDT Fri Jul 22 2016 We are anticipating a severe thunderstorm watch to be issued this afternoon by the Storm Prediction Center. Latest mesoscale discussion indicates favored area south of highway 2 in northwest and north central North Dakota...southward across the South Dakota border. Multiple rounds of strong to severe thunderstorms are expected across western and central ND this afternoon and tonight...and continuing across central North Dakota on Saturday. Very heavy rain is also possible, and the issuance of a flash flood watch for central ND remains valid. This afternoon, a surface low was over Montana/northern Wyoming with a warm front extending northeastward in an east-west fashion over central North Dakota. Dewpoint temperatures from Lake Sakakawea and southward were in the upper 60s to lower 70s...with upper 50s dewpoints across northern counties. Mesoscale analysis indicated that the best instability with surface based CAPE values from 1500-4000+ J/Kg was in place along and south of this warm front. However, there was enough CIN below the modest mid-level thermal cap late this morning/early afternoon for one thunderstorm southeast of Bismarck to break through the cap. The storm continued to develop as it moved southeastward. Most high res CAM models continue to show the best development beginning around mid-afternoon...and models continue to show best area in the southwest and south central parts of the state. This is when upper level shortwave energy from the approaching upper level low moving east across the Rockies reaches southwestern North Dakota. The upper level low/trough moves eastward across North Dakota on Saturday, providing a series of upper level impulses that will support the several rounds of thunderstorms expected this afternoon through tonight and into Saturday. This afternoon expecting thunderstorms to develop...then develop into an MCS tonight continuing into Saturday morning. Saturday afternoon the upper level trough is moving through central North Dakota, and lingering thunderstorms would be over and exiting the James Valley by late afternoon/early evening. Flash flood guidance is generally around 2+ inches in 3/6 hours. Although latest guidance for precip totals are a bit less than the midnight shift forecast, will continue the flash flood watch. .LONG TERM...(Saturday night through Friday) Issued at 305 PM CDT Fri Jul 22 2016 Drier westerly flow is expected Saturday night through Monday afternoon. The 12z model consensus suggests the upper level zonal flow aloft next week will favor seasonable temperatures (80-90 Monday and Tuesday, and 75-85 Wednesday to Friday) with daily chances of thunderstorms beginning Monday night through Friday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1214 PM CDT Fri Jul 22 2016 Expect vfr cigs outside of any thunderstorms, which should develop and increase in coverage this afternoon through tonight. Heavy rainfall with reduced cigs/vsbys, large hail, and damaging winds possible with any thunderstorm that develops through the TAF period. && .HYDROLOGY... Issued at 305 PM CDT Fri Jul 22 2016 WPC maintains a slight risk of flash flooding across western and central North Dakota this afternoon through tonight. There is still a prolonged period of precipitable water values of around 1.5 inches, and the expected MCS development with multiple rounds of thunderstorms would warrant the flash flood watch that was issued early this morning for central North Dakota - valid through Saturday afternoon. && .BIS Watches/Warnings/Advisories... Flash Flood Watch from 10 PM CDT this evening through Saturday afternoon for NDZ002>005-010>013. Flash Flood Watch through Saturday afternoon for NDZ019>023-025- 034>037-042-045>048-050-051. && SHORT TERM...JV LONG TERM...JV AVIATION...JV HYDROLOGY...JV
Hazardous weather outlook, Jul 22, 2:02 PM MDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 302 PM CDT FRI JUL 22 2016 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-232015- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 302 PM CDT FRI JUL 22 2016 /202 PM MDT FRI JUL 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF WESTERN AND CENTRAL NORTH DAKOTA FROM THIS AFTERNOON THROUGH TONIGHT. THREATS INCLUDE LARGE HAIL UP TO THE SIZE OF TENNIS BALLS...DESTRUCTIVE WINDS TO 70 MPH...AND ISOLATED TORNADOES. VERY HEAVY RAINFALL IS ALSO POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FOR CENTRAL NORTH DAKOTA FROM THIS AFTERNOON THROUGH EARLY SATURDAY AFTERNOON. SEE WEATHER.GOV/BIS FOR DETAILS ON THE FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERE THUNDERSTORMS REMAIN POSSIBLE OVER WESTERN NORTH DAKOTA ON SATURDAY MORNING...AND OVER CENTRAL NORTH DAKOTA THROUGH SATURDAY AFTERNOON. THERE IS THEN A CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY...TONIGHT...AND POSSIBLY ON SATURDAY. A VERY UNSTABLE AIR MASS CONTINUES DEVELOP TODAY AS A WARM FRONT MOVES INTO SOUTHERN NORTH DAKOTA...AND WIND SHEAR WILL BE FAVORABLE FOR ROTATING SUPERCELLS. STORMS MAY MERGE INTO LARGER CLUSTERS BY TONIGHT...AND CONTINUE INTO SATURDAY AS A COLD FRONT MOVES ACROSS THE AREA. MULTIPLE ROUNDS OF STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS WESTERN AND CENTRAL NORTH DAKOTA. SPOTTERS SHOULD BE PREPARED FOR THE POSSIBILITY OF MULTIPLE ACTIVATIONS. TWH
In the hours before
Local storm report, Jul 22, 11:05 AM MDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1205 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM HAIL 5 WSW LINTON 46.24N 100.33W
07/22/2016 E0.75 INCH EMMONS ND TRAINED SPOTTER
&&
HAMILTONLocal storm report, Jul 22, 11:57 AM MDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1257 PM CDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL HAGUE 46.03N 100.00W
07/22/2016 E1.00 INCH EMMONS ND CO-OP OBSERVER
HAILED FOR ABOUT ONE MINUTE
&&
ACThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 12:38 AM MDT | Special Weather Statement | BIS | Emmons | 37 min |
| Jul 22, 2:47 AM MDT | Flash Flood Watch | BIS | Bottineau, Burke, Burleigh, Dickey, Emmons, Foster and 15 more | 33 hr |
| Jul 22, 10:40 AM MDT | Severe Thunderstorm Warning | BIS | Emmons, Logan, McIntosh | 65 min |
| Jul 22, 11:24 AM MDT | Severe Thunderstorm Warning | BIS | Emmons, McIntosh | 66 min |
| Jul 22, 4:32 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, Grant, Morton, Sioux | 58 min |
| Jul 22, 4:58 PM MDT | Areal Flood Warning | BIS | Sioux | 15 hr |
| Jul 22, 5:46 PM MDT | Severe Thunderstorm Warning | BIS | Sioux | 44 min |
| Jul 22, 5:59 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.